We have been going to the Rajiv Gandhi Cancer Institute in Delhi now for sometime and today the onc said my husband has been on a lower dose of Alimta compared to his height and weight. He was previously on 700 mg but now the doctor says he has to be on 900 mg as he is 170 cms tall and weighs 80. This hospital was our second opinion hospital but now we have made it our primary one.
My question is, have other doctors also given such sudden increase of dosage after finding the previous dose was insufficient?
How will this sudden increase affect his fatigue? He has been fatigued a lot lately.
Could the chest pain that he has been havng lately be the Alimta squeeze or neuropathy in the chest? The radiologist said it could be because of the loculated pleural effusion resting on a nerve. I hope it is this last one.
Wonder why our previous onc was giving him such a low dose. When we first started treatment, I heard him instructing his junior doctor to give my husband 80% of chemo dose. That time last year my husband was in a bad shape. Could that be why the dose was lowered and continued to be lowered inspite of the recovery he had made?
Sorry for the long post. Thanks for reading.
Mon, 07/09/2012 - 17:41
Thank you for your question. It has been assigned to one of our GRACE Faculty. You should receive a response within the next few hours but certainly not more than 1-3 days.
We recommend you subscribe to this topic (see the Subscribe link in the green bar above your post in the forum). Doing so will ensure that you will receive an email notice when a response has been posted. Your post will be moved to the appropriate GRACE forum category when a response is received, but the direct URL link to your original topic will not change. You can also locate the thread by going to your forum Profile (green link on most forum pages) and checking your Forum Topics Created list.
Best to you,
Mon, 07/09/2012 - 19:09
I can field this one. The dosing of chemo can become a matter of judgment if there is concern about how someone will tolerate chemotherapy. Of course, the person who can clarify why a dose was selected was the person who made that recommendation, and I don't like to try to explain the decisions of people I've never met about treating other people I've never met. However, I can envision that if it was felt that "full dose" Alimta (pemetrexed) wouldn't be tolerated, a lower dose might be given, at least as a starting point.
The more recent doctor may feel that he can tolerate a higher dose, perhaps because his condition has improved. And yes, I think it is likely that fatigue will be more of an issue at the higher dose.
Mon, 07/09/2012 - 23:17
Catdander, thank you.
Your comment, 'at least as a starting point' is what I also thought possible. But after that perhaps the higher dose should have been preferred.
I wonder what is the efficacy of the drug at this higher dose after taking the lower dose for so long. I wonder whether there have been other cases like my husband whose dose was increased at a subsequent date and who responded well or otherwise to the increased dose.
So many questions. Hope you don't mind.
Mon, 07/09/2012 - 23:21
I am already subscribed automatically. Maybe because I checked the box 'notify me of follow up replies by email'. As such I always get an email notification which is very convenient.
I am very happy that our faculty does not take any time at all to reply to queries. Wonder how they do it. But it's great.
Keep up the good work.
Tue, 07/10/2012 - 15:34
There is no answer to the question of whether being on a lower dose for a long while makes someone respond differently to a higher dose. That has never been studied.